Unique case of cannabis hyperemesis syndrome in palliative care
The medical use of cannabis is growing. Medical marijuana may improve symptoms including pain and anorexia. While it may improve nausea and vomiting, it can rarely cause a hyperemesis syndrome with chronic use. Because this is a rare syndrome, case reports are important. A new case study has surprisingly shown that stopping cannabis use may not be necessary to alleviate cannabis hyperemesis syndrome. The case study and a review of the current literature on cannabis hyperemesis syndrome are published in Journal of Palliative Medicine.
Ileana Howard, MD, University of Washington and VA Puget Sound, Seattle, WA, presents the unique example of a patient with amyotrophic lateral sclerosis (ALS) receiving palliative care who was able to overcome the effects of nausea and vomiting linked to chronic cannabis use by markedly decreasing, but not discontinuing the use of cannabis. In the article entitled "Cannabis Hyperemesis Syndrome in Palliative Care: A Case Study and Narrative Review," Dr. Howard reported that the patient stopped using inhaled concentrated cannabis extracts, but continued to use oral whole plant-based edible cannabis, which eliminated the cannabis hyperemesis syndrome while sustaining the beneficial effects on other symptoms. This paper and the comprehensive literature review illustrate the challenges in diagnosis, assessment, and management of these patients by clinicians.
Charles F. von Gunten, MD, Ph.D., Editor-in-Chief of Journal of Palliative Medicine and Vice President, Medical Affairs, Hospice and Palliative Medicine for the OhioHealth system, states: "This case study adds to our clinical ability to respond to rare adverse effects of medical cannabis use. Given the meteoric rise in the medical use of marijuana across the U.S. and around the world, it is essential to disseminate these clinical observations."